Delaware, 2005

Damaging Wind in Delaware, June 6, 2005

June 6, 2005 · NWS PHI · 1 event in 1 county or zone

A line of severe thunderstorms caused wind damage across the northern half of New Castle County. Several trees and wires were knocked down with the greatest concentration of wind and lightning damage in Hockessin (Mill Creek Hundred) and Middletown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of severe thunderstorms caused wind damage across the northern half of New Castle County. Several trees and wires were knocked down with the greatest concentration of wind and lightning damage in Hockessin (Mill Creek Hundred) and Middletown. About 2,800 homes and businesses lost power in the county. All power was restored by 1 p.m. EDT on the 7th. In Hockessin, downed trees were removed from three roadways and one home suffered minor damage when a tree fell onto it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 1:30 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 1:30 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 PM EDT MON JUN 6 2005

.OVERVIEW...
UNSEASONABLY WARM AND HUMID WEATHER WILL OCR THRUT MOST OF THIS FCST
PERIOD. IF ONE BELIEVES THE LATEST (00Z) ECMWF ITS ALSO BEYOND THE
CUR END OF OUR FCST PKG. H5 RDG EXPECTED TO REMAIN TOUGH WITH ONLY
SLGT RELIEF BEHIND CFP IN THE MIDDLE OF THIS WEEK. RETURN FLOW
AROUND THE H5 RDG WILL INCR CHCS FOR PCPN. LOCN OF RDG WILL PLAY
INTO THE FCST SO GENERAL BELIEF IS THAT THERE WILL BE A NW (HIER) TO
SE (LWR) GRAD OF POPS. PWATS STILL EXPECTED TO EXCEED 2 INCHES BY
THE WEEKEND. CFPS ARE NOT EXPECTED BEYOND TMRW AS THEY SHLD DISPT N
OF THE PA/NJ BORDER.

IN THE SHORT TERM...THE GFS H5 INIT WAS BETTER WITH A NOD TO THE NAM
FOR ITS H8 STRUCTURE. NEITHER MDL INIT THE SHRT WV THAT WAS THERE OR
DVLPD WITH MCS ACRS NCNTRL PA AND IF ANYTHING THEY ARE A COUPLE OF
HRS TOO SLOW. THIS WILL BE TAKEN INTO ACCOUNT WITH EXPECTED
CONVECTION LATER TDY. NOT TOO MANY DAYS WITH CAPES GT 3000J AND LI
LT -10 W ARND FORTUNATE FOR US THAT THE WIND FIELD IS NOT AS
ACCOMODATING. AFT CFP WE ARE EXPECTING A COUPLE OF LESS HUMID BUT
NOT NECESSARILY THAT MUCH COOLER DAYS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TNGT...3000J LI TO -11...ENUF SAID WE WILL CONT ENHANCED WORDING IN
THE ZONES. WE WILL INCLUDE ALL FACETS OF PHENOMENA AS THE TSRAS
UPSTREAM HAVE BEEN PROLIFIC LTGNG PRODUCERS ALG WITH DAMAGING WINDS
AND LARGE HAIL. WE WILL END PCPN A BIT FASTER THAN THE MDLS HAVE
BECAUSE THEY SEEM TO BE BEHIND THE CURVE. GUID MINS ARE CLOSE AND
WON/T BE DABBLED.

FOR TMRW THE FCSTD SHRT WV IS NOW EXPECTED TO RMN N OF OUR CWA WITH
A REL SHALLOW LYR OF MSTR. NAM FCST SOUNDGS ARE SHOWING A CAP DVLPG
BY THE AFTN AND DON/T BLV THERE WILL BE ENUF TIME IN THE MRNG FOR
TSRAS TO POP. THE GFS SHOWING A BIT MORE PTNL BUT SINCE THERE IS A
NARROW WINDOW OF OPPORTUNITY BTWN THE TWO...DO NOT WANT TO FLIP-FLOP
CUR FCST AND LET THE MIDNIGHT SHIFT REACCESS. EVEN IF TSRAS WERE TO
OCR AREAL CVRG WOULD PBLY BE WDLY SCTD. WITH RESPECT TO TEMPS, THE
NAM IS SOMEWHAT WRMR THAN THE GFS AND OVERALL THE MAX TEMPS THE LAST
COUPLE OF DAYS HAVE FALLEN BTWN. WE WILL CONT THIS FCST TREND WHICH
WILL RESULT IN LITTLE ADJUSTMENT TO CUR TEMPS. WHL THE NAM BUFKIT
SOUNDGS HAVE LWRD TDS INTO THE UPR 50S THEIR MOS GUID IS RMNG CLOSE
TO 70(?). GIVEN THAT UPSTREAM DEWPTS IN OH ARE IN THE 60S WE WILL
SIDE WITH THE BTWN GFS MOS DEWS. WITH AFTN MIXING FCST DEWS MAY
STILL BE TOO HIGH. ERGO HEAT INDICES SHLD COME CLOSE TO MATCHING MAX
TEMPS TMRW AND NO ADTNL HEAT RELATED ADVYS WILL BE ISUSED.

A SLGTLY MORE COMFORTABLE SLEEPING NGT TUE NGT WITH DRIER AIR AND
LIGHT WINDS TO HELP RADIATE TEMPS IN NON URBAN LOCNS. GFS MOS LOOKS
BETTER GIVEN THE WRLY FLOW AND UPSTREAM DEWPTS.

KIND OF A HINT OF A SECONDARY CFP WED WITH THE GFS. NAM BUFKIT
SOUNDGS STILL SHOWING PRETTY MUCH A CAPPED ENVIRON AND CDFNT SHLD
DISPT AS IT TRIES TO COME ACRS. THUS DRY FCST WILL BE MAINTAINED.
BIG DIFS BTWN THE NAM AND GFS H8 TEMP FCSTS. THE ECMWF IS A COMP
BTWN THE TWO MDLS AND WILL BE FOLLOWED. THUS WE WILL SPLIT THE DIF
BTWN THE MOS DATASETS. ACTUALLY NGM MOS SEEMS TO HAVE BEEN DOING THE
BEST OF THE GUID DATASETS THE LAST COUPLE OF DAYS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
GENERAL TREND WILL BE TWD WRMR AND MORE HUMID WX THRUT THE FCST
PERIOD. NO CFP EXPECTED AS CDFNT LATE FRI EXPECTED TO RMN N OF OUR
CWA AND WAFFLE AROUND NEW ENGLAND FOR A DAY OR TWO. CLOSER PROX TO
THIS FNT WILL BE THE GREATER FOCUS FOR PCPN CHCS AS PWATS GT 1.5
WILL BE ARRIVING FROM LARGE MOISTURE POOL IN THE SERN U.S. IF RDG
RETORGRADES FAR ENUF TO OUR W...IT MIGHT CAP OUR PCPN CHCS. FOR NOW
IT APRS DIURNAL CHCS FRI THRU MON IS THE BEST WAY TO GO WITH THE
GREATEST CHCS IN OUR NWRN ZNS. GIVEN PWATS AND REL WEAK FLOW
ALF...THERE WILL BE HVY DOWNPOURS. NEXT CFP NOT SLATED UNTIL AFTER
OUR CUR DAY-TO-DAY FCSTS END.

&&

.AVIATION...
CONVECTION RAPIDLY DEVELOPING AROUND THE AREA WITH HIGH CAPES AND
UPPER PATTERN BECOMING MORE FAVORABLE. AREA HAS BEEN PLACED IN A SVR
TS WATCH UNTIL 02Z. TAF GROUPS INCLUDE MENTION OF TSRA BETWEEN 20Z
AND 05Z WITH TIMING OF ACTIVITY ACROSS KABE AND KRDG EARLIER AND
LATER FOR KACY AND KMIV. AMENDMENTS WILL BE ISSUED AS NEEDED FOR ANY
ROUGE CELLS THAT POP AHEAD OF MAIN AREA CURRENTLY (18Z) TO OUR WEST.
BASICALLY FOLLOWED EARLIER THINKING WITH AREAS OF FOG LATER TONIGHT.
VFR CONDITIONS EXPECTED FROM 12Z UNTIL 18Z TUE WITH A WEST WIND
EXPECTED.

&&

.MARINE...
MUCH OF THE EXCITEMENT...WEATHERWISE...ON THE MARINE AREAS WILL BE
LATE THIS AFTERNOON AND EVENING WITH SVR WATCH UNTIL 10 PM. LOCALLY
STRONG WINDS...HIGHER WAVES  AND HAIL MAY ACCOMPANY THE
THUNDERSTORMS THROUGH 10 PM. THE TROUGH/FRONT WILL CROSS THE WATERS
LATER TONIGHT WITH A SYNOPTIC SOUTHWEST FLOW BEHIND THE FEATURE.
WAVES GENERALLY 2 TO 4 FT THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
NJ...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
DE...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
MD...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
MARINE...NONE.

OVERVIEW/SHORT TERM/LONG TERM/HYDROLOGY...OGIGI
AVIATION/MARINE...HARA
CORRECTION TO INCLUDE SVR TSTM WATCH.
Hazardous weather outlook, Jun 6, 2:35 AM EST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EDT MON JUN 6 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-071000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
335 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A HEAT ADVISORY HAS BEEN ISSUED FOR PHILADELPHIA COUNTY FOR TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND SPREAD
THROUGH THE REGION DURING THE EVENING. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE AND HAVE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

RNS

In the hours before

Local storm report, Jun 6, 2:58 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             SUSSEX                  41.21N 74.61W
06/06/2005  1.00 INCH        SUSSEX             NJ   AMATEUR RADIO

            ONE INCH HAIL MEASURED AT HIGH POINT

0330 PM     TSTM WND DMG     HACKETTSTOWN            40.85N 74.83W
06/06/2005                   WARREN             NJ   EMERGENCY MNGR

            TREES AND WIRES REPORTED COUNTYWIDE

0337 PM     NON-TSTM WND DMG OXFORD                  40.81N 75.00W
06/06/2005                   WARREN             NJ   TRAINED SPOTTER

            *** 1 INJ *** ONE PERSON INJURED IN LIBERTY TOWNSHIP BY
            LIGHTNING

0340 PM     HAIL             READING                 40.34N 75.93W
06/06/2005  0.50 INCH        BERKS              PA   NWS EMPLOYEE

            PEA TO DIME SIZE HAIL NEAR READING ON U.S. 222

&&

TFG
Local storm report, Jun 6, 2:58 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             HIGH POINT              41.21N 74.61W
06/06/2005  1.00 INCH        SUSSEX             NJ   AMATEUR RADIO

            ONE INCH HAIL MEASURED AT HIGH POINT

0330 PM     TSTM WND DMG     HACKETTSTOWN            40.85N 74.83W
06/06/2005                   WARREN             NJ   EMERGENCY MNGR

            TREES AND WIRES REPORTED COUNTYWIDE

0337 PM     LIGHTNING        OXFORD                  40.81N 75.00W
06/06/2005                   WARREN             NJ   TRAINED SPOTTER

            *** 1 INJ *** ONE PERSON INJURED IN LIBERTY TOWNSHIP BY
            LIGHTNING

0340 PM     HAIL             READING                 40.34N 75.93W
06/06/2005  0.50 INCH        BERKS              PA   NWS EMPLOYEE

            PEA TO DIME SIZE HAIL NEAR READING ON U.S. 222

TFG
Special weather statement, Jun 6, 4:05 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT MON JUN 6 2005

NJZ013-015-019-020-PAZ069-062304-
BUCKS PA-MERCER NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...TRENTON
505 PM EDT MON JUN 6 2005

A STRONG THUNDERSTORM THAT HAS HAD A HISTORY OF PROLIFIC CLOUD TO
GROUND LIGHTNING, PEA SIZE HAIL AND HEAVY DOWNPOURS WILL MOVE
SOUTHEAST FROM NEAR CHALFONT IN BUCKS COUNTY, ACROSS DOYLESTOWN,
NEWTOWN AND YARDLEY IN THE COUNTY. IF IT MAINTAINS ITSELF THIS STORM
WILL ALSO AFFECT PORTIONS OF MERCER COUNTY, SOUTHERN MONMOUTH COUNTY,
NORTHERN BURLINGTON AND OCEAN COUNTIES BETWEEN NOW AND 7 PM.

PERSONS SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AT THE FIRST SOUND OF DISTANT THUNDER. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT AND THIS STORM MIGHT TURN SEVERE. PLEASE STAY
ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Jun 6, 6:06 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
706 PM EDT MON JUN 6 2005

NJZ013-019-020-027-070100-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
WESTERN MONMOUTH NJ-
706 PM EDT MON JUN 6 2005

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS PARTS
OF BURLINGTON...OCEAN AND MONMOUTH COUNTIES IN NEW JERSEY. THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS...FREQUENT LIGHTNING...STRONG
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. GUSTY WINDS WILL REACH MANY
AREAS BEFORE THE RAIN OR LIGHTNING.

PERSONS SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AT THE FIRST SOUND OF THUNDER OR OBSERVATION OF LIGHTNING. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THESE STORMS MIGHT TURN
SEVERE. PLEASE STAY ALERT FOR POSSIBLE WARNINGS.

AMC

The radar

The Dover AFB radar (KDOX), 109 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
June 6, 6:35 PM EST to 6:50 PM EST
Where
New Castle County, Hockessin
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.783, -75.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455819.